Thunderstorm Wind, Sauk
- When
- July 18, 4:41 PM CST
- Where
- Sauk County, Lone Rock Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.210, -90.190
A frontal boundary draped across central and southern Wisconsin was the focus for the development of thunderstorms during the day on July 18th. An upper-level wave moving out of the Plains towards the western Great Lakes provided extra dynamic lift and shear to produce severe thunderstorms with large hail up to 2 inches in diameter and damaging wind gusts up to 71 mph during the late afternoon…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A frontal boundary draped across central and southern Wisconsin was the focus for the development of thunderstorms during the day on July 18th. An upper-level wave moving out of the Plains towards the western Great Lakes provided extra dynamic lift and shear to produce severe thunderstorms with large hail up to 2 inches in diameter and damaging wind gusts up to 71 mph during the late afternoon and evening hours. There were many reports of uprooted trees and broken large tree branches and scattered reports of power outages once tree debris fell on power-lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 1:56 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 256 PM CDT WED JUL 18 2012 .SHORT TERM... REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM. SURFACE BOUNDARY EXTENDS FROM SE MN INTO NRN IL. SURFACE LOW PROGGD TO TRACK TO THE SOUTHWEST AND SOUTH OF WI ALONG THE BOUNDARY. 500 MILLIBAR PROGS SWING A COUPLE OF DIFFERENT SHORTWAVES ACROSS SRN WI AS THE NIGHT WEARS ON. BEST MID LEVEL FRONTOGENESIS IS TO THE NORTH WHICH IS DRIVING CONVECTION ACROSS NRN WI. KEYING ON THE DEVELOPMENT ACROSS SRN MN AND NRN IA. THIS IS PROGGD TO CONGEAL AND MOVE ACROSS PARTS OF SRN WI...ESP SC WI RIDING THE INSTABILITY/CAPE GRADIENT. DOWNDRAFT CAPES ARE 1000-1200 J/KG IN THE SW CWA THOUGH MID LEVEL LAPSE RATES AND BULK SHEAR ARE NOT THAT IMPRESSIVE. EXPECTING PRIMARY THREAT TO BE DAMAGING WINDS. MESO MODELS...ESPECIALLY ARW...DRIVE A BOW ECHO EAST RIGHT ACROSS THE CWA. HOWEVER THE NE CWA IS NOT AS UNSTABLE AND DEEPER INTO THE RELATIVELY COOLER AIR...SO WIND POTENTIAL TENDS TO DIMINISH THE FURTHER NE INTO THE CWA...THUS THE LAID OUT ORIENTATION OF THE SVR TSRA WATCH. ANOTHER MESO MODEL TRIES TO BRING THIS AREA INTO SC WI THEN WEAKENS IT WITH SECONDARY DEVELOPMENT DIVING SE THROUGH IA. THIS LATTER SCENARIO HARD TO SEE AT THIS POINT. WARM ADVECTION SIGNAL...SHORTWAVE ENERGY AND 850 TROUGH AXIS STILL HANGING BACK TO THE WEST SUGGESTS KEEPING TSRA CHANCES GOING THROUGH THE NIGHT...BUT WILL HAVE TO SEE HOW INITIAL COMPLEX AFFECTS LATER TRENDS. THURSDAY - CONFIDENCE...MEDIUM SURFACE/850 LOWS SHIFT SOUTHEAST AND WEAK WARM AIR ADVECTION EARLY TRANSITIONS TO COOL ADVECTION. PRECIP POTENTIAL LOOKS BEST DURING THE MORNING. DEBATED ELIMINATING IT ALTOGETHER FOR THE AFTERNOON BUT WITH PROXIMITY OF SHORTWAVE...HUNG ONTO SOME SMALL POPS INTO THE EARLY AFTERNOON HOURS. APPEARS THE GFS IS OVERDONE QPF-WISE N THIS REGARD. DID SCALE BACK ON THE MORE ROBUST ALLBLEND POPS. THURSDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM. A RIDGE WILL BUILD FROM IOWA TO NORTHERN MICHIGAN TO ONTARIO CANADA DURING THIS TIME...AND THEN MOVE SOUTHEAST. GIVEN NORTHWEST FLOW ALOFT AND SLOWLY RISING HEIGHTS ALOFT...AND ONLY WEAK SHORT WAVE RIPPLES DROPPING SOUTHEAST...WE WILL KEEP IT DRY DURING THIS TIME ACROSS THE COUNTY WARNING AREA. THE NAM AND GFS DO DROP A LOW TO MID-LEVEL MOISTURE BAND SOUTH THROUGH NORTHERN AND CENTRAL WISCONSIN ON SATURDAY...AND INTO SOUTHERN WI SATURDAY NIGHT. BUT THE ECMWF WEAKENS THIS BAND AND KEEPS IT OVER NORTHERN WI ON SATURDAY AND SATURDAY NIGHT. ONLY THE GFS BRINGS PCPN/QPF INTO SOUTHERN WI. SO WILL HOLD TIGHT AND KEEP IT DRY INTO SATURDAY.. .LONG TERM... SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE LOW TO MEDIUM. THE FORECAST WATERS GET MUDDY SATURDAY NIGHT ON. GFS PRETTY MUCH HAS CHANCES OF RAIN/QPF THROUGH TUESDAY WHILE THE ECMWF HAS IT ON SUNDAY ONLY. GFS AND ECMWF DIFFER ON STRENGTH AND SPEEDS OF SHORT WAVE TROUGHS...MOISTURE BANDS AND RAIN/QPF AND SURFACE TROUGHS. EVENTUALLY A FRONTAL BOUNDARY DROPS SOUTHEAST ACROSS GREAT LAKES REGION...BUT GFS IS FASTER ON THIS...AND BRINGS IT INTO SOUTHERN WISCONSIN ON SUNDAY WHILE THE ECMWF IS SLOWER AND BRINGS IT ACROSS ON MONDAY...BUT DRY ON MONDAY. WILL HAVE TO GO WITH CHANCES THROUGH THIS TIME PERIOD...SORT OF CLIMATOLOGY. && .AVIATION/00Z TAFS/...CONCERN SQUARELY CENTERED ON STRONG/SVR THUNDERSTORMS AS COMPLEX EXPECTED CONGEAL ACROSS SE MN/NE IA AND ROLL ACROSS SRN WI LATER THIS AFTERNOON AND THIS EVENING. DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT...ESPECIALLY WEST AND SW OF KUES. CEILINGS/VSBYS MAY BRIEFLY DROP TO MVFR LEVELS BUT THESE STORMS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR THURSDAY NIGHT THROUGH WEDNESDAY...KAPELA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 415 PM CDT WED JUL 18 2012 WIZ046-047-051-052-056>060-062>072-191100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 415 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THIS EVENING SOUTH OF A LINE FROM WISCONSIN DELLS TO OCONOMOWOC TO RACINE. OTHERWISE SCATTERED THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH ABOUT 4 PM THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-191100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 415 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT CHANCE FOR THUNDERSTORMS TONIGHT. A SEVERE STORM POSSIBLE WIND POINT SOUTH TO WINTHROP HARBOR THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES UNTIL ABOUT 4 PM THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY. KAPELA WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 415 PM CDT WED JUL 18 2012 WIZ063-068-069-182200- DANE-GREEN-ROCK- 415 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREEN AND SOUTHWEST DANE COUNTIES... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF OREGON...MOVING EAST SOUTHEAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BELLEVILLE BY 435 PM CDT... 6 MILES WEST OF BROOKLYN BY 500 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S JANESVILLE 42.66N 89.02W
07/18/2012 M0.25 INCH ROCK WI TRAINED SPOTTER
&&
RKAPELASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 513 PM CDT WED JUL 18 2012 WIZ068-069-182245- GREEN-ROCK- 513 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORM MOVING FROM GREEN INTO NORTHWEST ROCK COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 7 MILES SOUTHWEST OF EVANSVILLE... MOVING EAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... EVANSVILLE BY 525 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. CRAVEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 517 PM CDT WED JUL 18 2012 WIZ062-067-182315- IOWA-LAFAYETTE- 517 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST LAFAYETTE AND SOUTHWEST IOWA COUNTIES... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF MINERAL POINT TO 13 MILES SOUTHWEST OF MINERAL POINT TO 19 MILES SOUTHWEST OF MINERAL POINT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BELMONT BY 535 PM CDT... MINERAL POINT AIRPORT AND MINERAL POINT BY 600 PM CDT... DODGEVILLE BY 615 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. CRAVEN
The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
10 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Law enforcement officials reported a hay wagon was blown over by severe thunderstorm wind gusts estimated at 65 mph (56 knots).
Hail up to 2 inches in diameter damaged the roof on a farm house 4 miles north of the town of Orfordville.
A trained spotter reported many large tree branches blown down by damaging thunderstorm winds estimated to be 58 mph (50 knots).
Law enforcement officials reported building damage in Sauk City caused by severe thunderstorm wind gusts estimated at 80 mph (70 knots).
Law enforcement officials reported trees and power lines blown down by severe thunderstorm wind gusts estimated at 65 mph (56 knots).
A trained spotter reported trees and power lines blown down by severe thunderstorm wind gusts estimated at 65 mph (56 knots).
A trained spotter measured a severe thunderstorm wind gust of 71 mph (62 knots).
A ham radio operator measured a severe thunderstorm wind gust of 61 mph (53 knots).
Law enforcement officials reported a telephone pole caught fire after being struck by lightning northwest of Orfordville.
A trained spotter reported a severe thunderstorm wind gust estimated at 60 mph (52 knots).
A ham radio operator reported a severe thunderstorm wind gust estimated at 65 mph (56 knots).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404646, 404647, 404642, 404643, 404645, 404649, 404648, 404650, 404651, 404652, 404655, 404653, 404654.